From Metuchen, New Jersey, USA:
My two-year-old daughter receives seven units of NPH in the morning. She has 18-21g of carbohyratess for breakfast, lunch and dinner; and 12-15g for morning, afternoon and bedtime snack. In addition, we offer her a source of protein at each. Her glucose level normally ranges from 150-240 mg/dl [8.3-13.3 mmol/L] during the day. She does not receive any NPH in the evening and rarely requires Humolog. However, she has been waking up low in the morning, often as low as 50. I frequently have to feed her in the middle of the night because she is too low. Why/how does her glucose level drop so low if she doesn't have any insulin?
A common misconception is that a recently diagnosed patient with Type 1 diabetes has "no" insulin. Actually they have "insufficient" insulin. Then, shortly after diagnosis, after the supplemental insulin is given, the pancreas typically gets a "second wind" and can produce insulin even a little better. This is commonly referred to as the diabetes "honeymoon" and can last generally one year or so - although I have seen it last almost four years. The longer the honeymoon, in general, the easier to manage diabetes. After the honeymoon, typically the individual will indeed make "NO" appreciable insulin.
Other considerations can affect how long insulin lasts in the body including, but not limited to, kidney health, thyroid status, and other matters.
Talk with your diabetes team about potential changes in your child's insulin or meal plan. May be a change to a different type of insulin plan may help smooth out your highs and lows.
Original posting 19 Feb 2004
Posted to Honeymoon
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.